Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Red mark on hand, peeling skin, not raised, no pain. Want a second opinion.

User rating for this question
Very Good
Answered by

Practicing since : 1996
Answered : 988 Questions

About 8-9 days ok I noticed a reddish brown XXXXXXX on the back of my right hand near the base of the thumb. I don't remember knocking it and there is no pain at all. When I press the area it largely disappears, leaving only the faintest XXXXXXX and then fades back as if the blood is returning (suggesting vascular in origin?). It is not raised at all although it is very slightly scaly as if the very top layer of skin is peeling albeit very very slightly. Hard to say if this is related or not

I visited my GP yesterday and he said its nothing to worry about although its hard to say what it is. I thought I'd check with a dermatologist online to get a second opinion. Photo attached.

Posted Sun, 29 Apr 2012 in Skin Hair and Nails
Answered by Dr. Bharat Chawda 4 hours later

Thank you for posting the query,

I have carefully gone through all the image links that you have provided.You have provided with good information regarding your health concern and it is a very good description. I appreciate it.

With the history & looking at the pictures what you have submitted ,there seems to be two possibilities.

One is a fungal infection where in we get to see scaling and redness both .
The other is what you had 2 years ago i.e. pityriasis rosea(PR),in which also we get to see scaling and redness .PR may begin with a mother patch and then gradually develop multiple small lesions all over the back.It is usually associated with sore throat or a viral infection.

Out of the two, the possibility of fungal infection seems to be more likely.
You haven't mentioned about any symptoms associated with the patch .I would like to know whether the patch itches or is asymptomatic.

But a consultation with a dermatologist would be worthwhile as one can decide better when one observes the lesion clinically.

Meanwhile I would advise you to start with a anti fungal cream to begin with for at least 2 weeks and see the response .

Hope this answers your query. Should you have additional concern regarding the same ,I would be happy to address it.

Dr.Bharat chawda
Above answer was peer-reviewed by
Follow-up: Red mark on hand, peeling skin, not raised, no pain. Want a second opinion. 25 minutes later

Thank you for your response, that's very helpful.

The patch doesn't seem to have any symptoms.

In relation to a fungal infection you have reminded me of another condition that I've had over the last few years. Occasionally I get itching in the arm pit for which I used Daktarin. I believe this may have been fungal in origin. I have also had these symptoms quite recently too.

The main thing I was concerned about was whether it could be related to skin UV damage. I thought this was unlikely as it doesn't seem to be a mole / pigmentation but would you say this is quite unlikely?

Answered by Dr. Bharat Chawda 20 hours later

Thank you for writing back,

Yes, it seems the lesion in your armpit could be fungal too, as daktarin is also an antifungal cream.

The lesion in your arm doesn't seems to be due to UV damage as we see a different kind of lesion in such cases. So you need not worry about it being a melanoma.

Try a antifungal cream and let me know the response.

I thank you again for submitting your question. If you have any additional concerns, I would be happy to address them.

Wish you speedy recovery.

Dr.Bharat chawda
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor